ISSN 1941-5923

Logo



Antiplatelet Therapy and Spontaneous Retroperitoneal Hematoma: A Case Report and Literature Review

Walid Ibrahim, Abdelaziz Mohamed, Muhammed Sheikh, Mohamed Shokr, Abubaker Hassan, Jarrett Wienberger, Luis C. Afonso

(Department of Internal Medicine, Wayne State University, Detroit, USA)

Am J Case Rep 2017; 18:85-89

DOI: 10.12659/AJCR.901622

Published: 2017-01-25


BACKGROUND: Dual antiplatelet therapy has proven efficacy in primary and secondary prevention of coronary artery disease with a relatively good safety profile. Review of the literature revealed 8 cases of spontaneous retroperitoneal hematoma secondary to antiplatelet treatment.
CASE REPORT: We report the case of a 66-year-old male with a flare of acute gout secondary to uncontrolled chronic myeloid leukemia. The patient was started on dual antiplatelet treatment following a drug-eluted stent placement for symptomatic coronary artery disease. He suffered from an unexplained acute drop of five grams of hemoglobin from 10.4 to 5.8 g/dL and symptomatic anemia. The initial labs excluded occult GI bleeding, hemolysis, and bone marrow suppression. However, an abdominal CT scan showed an approximately 7.2×4.7×6.7 cm spontaneous retroperitoneal hematoma involving the left iliacus muscle. The patient was successfully treated conservatively by discontinuing antiplatelet therapy and supportive measures.
CONCLUSIONS: A spontaneous retroperitoneal hematoma often presents without localizing signs and symptoms and therefore should be considered in any case of unexplained blood loss in patients on antiplatelet therapy. CT without contrast is the modality of choice to diagnose retroperitoneal hematoma.

Keywords: Aspirin, Hematoma, Platelet Aggregation Inhibitors, Retroperitoneal Space



Back